Tornadoes · United States · Minnesota · 2014

EF1 tornado, Greenview to Melvin, Minnesota, June 21, 2014

From Greenview to Melvin, this EF1 tornado ran 2.0 miles across Polk County on June 21, 2014, touching down at 8:35 PM CDT and reaching 300 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 21, 2014
Touchdown
8:35 PM CDT (01:35 UTC)
Lifted
8:42 PM CDT (01:42 UTC)
On the ground
7 minutes
Path length
2.0 miles (3.2 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Polk County
Touchdown point
47.630, -96.441
Lift-off point
47.630, -96.400
Record number
1406211935-01

What the Weather Service recorded

Thunderstorms formed along and ahead of a cold front that was located over central North Dakota late in the afternoon of the 21st. The thunderstorms produced large hail and strong winds.

A tornado wrapped in damaging winds... large hail and heavy rains tracked intermittently across portions of the Chicog Wildlife Management Area. Numerous trees were snapped and large tree limbs were broken down along this path. peak winds estimated to 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 21, 7:26 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 21, 7:26 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
726 PM CDT SAT JUN 21 2014

.UPDATE...
ISSUED AT 720 PM CDT SAT JUN 21 2014

SFC BOUNDARY STILL JUST WEST OF THE FCST AREA. LIKELY TO SEE
CONTINUED DEVELOPMENT AT TIMES FROM NEAR GRAND FORKS-CROOKSTON
SOUTHWEST INTO SE ND AND SPREADING SOUTHEAST. 850 MB JET INCREASES
THIS EVENING AND FOCUS WILL LIKELY SHIFT AWAY FROM SEVERE TO A
HEAVY RAIN EVENT....JUST HOW WIDESPREAD WILL IT BE IS THE
QUESTION. FOCUS MAY BE IN NORTHEASTERN SD.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 230 PM CDT SAT JUN 21 2014

THE MAIN CHALLENGE WILL BE CONVECTION...HEAVY RAIN AND SEVERE
POTENTIAL LATER THIS AFTERNOON AND OVERNIGHT. THE GFS HAS
INITIALIZED A BIT BETTER THAN OTHER MODELS WITH SFC DEWPOINTS...SO
WILL UTILIZE.

FOR TONIGHT...SHOWERS AND STORMS WILL LIKELY BE ONGOING AROUND 00Z
IN CENTRAL/EASTERN ND. THERE SHOULD BE A GRADUAL SHIFT IN STORMS
TO THE EAST AS THE LLJ INCREASES ALONG WITH DEEP
MOISTURE/INSTABILITY. THE BEST CHANCES FOR SHOWERS AND STORMS
SHOULD OCCUR FROM 00-06Z IN THE FLASH FLOOD WATCH AREA IN THE RED
RIVER VALLEY. THERE WILL BE CHANCES FOR SHOWERS AND STORMS MOVING
INTO THE EASTERN AREAS BY LATE TONIGHT AS THE SHORTWAVE AND SFC
TROUGH MOVE SLOWLY EAST. CAN/T RULE OUT HEAVY RAIN ANYWHERE GIVEN
HIGH PWATS AND FAIRLY SLOW MOVING STORMS...SO WE WILL NEED TO
MONITOR BOTH FLOODING THREATS AND SEVERE THREATS THROUGH AT LEAST
6Z.

ON SUNDAY...THE THREAT FOR SHOWERS AND STORMS WILL MOVE INTO THE
EASTERN AREAS BY AFTERNOON. THERE COULD BE SOME LOCALLY HEAVY RAIN
INTO SATURATED AREAS OF MN LAKES COUNTRY...SO SOMETHING TO KEEP IN
MIND NEAR ANY SLOW MOVING THUNDERSTORMS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 230 PM CDT SAT JUN 21 2014

ON MONDAY...A FAIRLY STRONG UPPER WAVE WILL PUSH A COLD FRONT
SOUTH FROM CANADA. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND
STORMS BY AFTERNOON IN THE NORTH MOVING SOUTH THROUGH MONDAY
NIGHT. TEMPS WILL BE A BIT COOLER...AND ONCE AGAIN WITH PWATS OVER
1 INCH...ANY SLOW MOVING STORMS WILL BE MONITORED GIVEN THE
SATURATED GROUND AND ONGOING FLOODING ISSUES.

ON TUE...THE SLOW MOVING UPPER LOW WILL REMAIN NEAR THE REGION.
THERE COULD BE SOME DRYING LATER IN THE DAY IN THE NORTH...BUT THE
ECMWF HANGS ONTO THE CHANCE FOR SHOWERS AND STORMS AND WILL JUST
MENTION 30 POPS FOR ALL AREAS...GIVEN SOME MODEL DIFFERENCES.
TEMPS WILL BE COOLER THAN RECENT DAYS WITH MID LEVEL COOLING AND
SHOWERS/STORMS AROUND FOR MUCH OF THE DAY.

FOR TUESDAY NIGHT THROUGH FRIDAY...MODELS IN GENERAL AGREEMENT AND
USED A BLENDED SOLN ATTM. TEMPERATURES START ON THE COOL SIDE AS THE
500MB LOW IS IN PLACE OVER THE DAKOTAS...BEFORE FILLING AND LIFTING
TO THE EAST. THE UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA
LATER IN THE PERIOD...AND WILL BRING WARMER TEMPERATURES TO THE
REGION BY THE END OF THE TIME FRAME. OTHERWISE...WILL SEE SOME
IMPULSES MOVING THRU THE FLOW...BRINGING PERIODIC CHANCES FOR
-SHRA/-TSRA TO THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 720 PM CDT SAT JUN 21 2014

VFR CONDITIONS MOST OF THE TIME TONIGHT. BASES NEAR TSTMS 4-7KT
AND BEST BET FOR STORMS IN AREA WOULD BE FARGO REGION THRU 04Z OR
SO AND MAYBE BEMIDJI. DVL SEEMS TO BE IN THE CLEAR. EXPECT A
NORTHWEST WIND OR LIGHT/VARIABLE WIND OVERNIGHT INTO SUNDAY WITH
ONLY SOME CIRRUS OR SCATTERED HIGH BASED CU SUNDAY IN THE AREA.

&&

.HYDROLOGY...
ISSUED AT 1230 PM CDT SAT JUN 21 2014

RUNOFF FROM ALL THE RECENT RAINFALL OVER THE REGION
CONTINUES TO LEAD TO SEVERAL FORECAST POINTS ABOVE FLOOD STAGE ON
THE ND/MN TRIBS AND ON THE MAINSTEM RED. ABERCROMBIE ON THE WILD
RICE REMAINS IN MODERATE FLOOD STAGE...ALONG WITH SABIN ON S.
BUFFALO. ON THE RED...OSLO IS APPROACHING MODERATE WITH FARGO IN
MODERATE. ADDITIONAL SHOWERS AND THUNDERSTORMS LATE TODAY AND
TONIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD IMPACT RIVER
FORECASTS...DEPENDING ON WHERE THE HEAVIEST PRECIP FALLS. THE AREAL
FLOOD WARNING CONTINUES FOR PARTS OF BELTRAMI COUNTY...WHERE THE
TAMARAC RIVER HAS BEEN OUT OF ITS BANKS NEAR WASKISH.

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI
COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR NDZ016-024-026>030-
     038-039-049-052>054.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR MNZ001>003-007-029.

&&

UPDATE...RIDDLE
SHORT TERM...DK
LONG TERM...HOPKINS/DK
AVIATION...RIDDLE
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, Jun 21, 6:13 AM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 AM CDT SAT JUN 21 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
613 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A TROUGH
OF LOW PRESSURE MOVES INTO CENTRAL NORTH DAKOTA. A FEW OF THE
STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE SOUTH OF THE
I-94 CORRIDOR. HAIL AND DAMAGING WINDS WILL THE THE PRIMARY THREAT
ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE
STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN FAR SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA.

In the hours before

Local storm report, Jun 21, 5:29 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 NW CALEDONIA          47.47N 96.90W
06/21/2014  E1.00 INCH       TRAILL             ND   PUBLIC

            HAIL PENNY TO QUARTER SIZE LASTED 10 TO 15 MINUTES. STILL
            ON THE GROUND CURRENTLY.

&&

JAM
Local storm report, Jun 21, 5:48 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ARGUSVILLE              47.05N 96.94W
06/21/2014  E1.00 INCH       CASS               ND   BROADCAST MEDIA

            VIA VALLEY NEWS LIVE FACEBOOK. TIME ESTIMATED FROM RADAR.

0400 PM     HAIL             1 SW GALESBURG          47.26N 97.42W
06/21/2014  M1.75 INCH       TRAILL             ND   TRAINED SPOTTER

            RANGED FROM QUARTER TO GOLF BALL SIZE.

0400 PM     HAIL             GALESBURG               47.27N 97.41W
06/21/2014  M1.75 INCH       TRAILL             ND   TRAINED SPOTTER

&&

JAM
Special weather statement, Jun 21, 6:30 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
630 PM CDT SAT JUN 21 2014

MNZ001-NDZ027-220030-
GRAND FORKS ND-WEST POLK MN-
630 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK AND SOUTHEASTERN
GRAND FORKS COUNTIES UNTIL 730 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES NORTHEAST OF NORTHWOOD...OR 18 MILES WEST OF
GRAND FORKS...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
EMERADO AROUND 635 PM CDT.
HOLMES AROUND 640 PM CDT.
THOMPSON AROUND 655 PM CDT.
GRAND FORKS AROUND 700 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 126 AROUND 700 PM CDT...AND MILE MARKER 143 AROUND 655 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4802 9680 4766 9660 4774 9757 4792 9758
TIME...MOT...LOC 2330Z 268DEG 30KT 4783 9743

DK
Local storm report, Jun 21, 6:56 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             ECKELSON                46.94N 98.33W
06/21/2014  E1.00 INCH       BARNES             ND   PUBLIC

            RANGED FROM PEA TO QUARTER SIZE.

&&

JAM
Local storm report, Jun 21, 8:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
812 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 N HILLSBORO           47.43N 97.06W
06/21/2014  M1.75 INCH       TRAILL             ND   PUBLIC

            PIC ON FACEBOOK PAGE

0435 PM     HAIL             9 W THOMPSON            47.77N 97.30W
06/21/2014  M1.00 INCH       GRAND FORKS        ND   PUBLIC

            PIC POSTED TO FACEBOOK

0744 PM     HAIL             HILLSBORO               47.40N 97.06W
06/21/2014  E1.75 INCH       TRAILL             ND   PUBLIC

            VERIFIED BY PIC ON FACEBOOK PAGE. HAIL CONTINUED IN TOWN
            THROUGH 750 PM.

0755 PM     HAIL             2 NE HILLSBORO          47.42N 97.03W
06/21/2014  E1.00 INCH       TRAILL             ND   PUBLIC

&&

DRIDDLE
Local storm report, Jun 21, 8:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
813 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             5 S CLIMAX              47.53N 96.81W
06/21/2014  E1.75 INCH       POLK               MN   STORM CHASER

            ALONG HIGHWAY 75

&&

DRIDDLE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

International Fa, MN (KINL), 00:00Z

1.6 hours before the tornado, 254 km from the path. June 22, 2014.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 634 joules per kilogram, CIN -28, lifted condensation level 1499 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 00:00Z on 2014-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 114 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
1273 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Crookston Municipal (CKN), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 69 km away, was scanning. The volume nearest the touchdown began at 01:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 21, 2014

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 211:28 PM MDTEF0Torrance, NM0.130
June 212:36 PM MDTEF1Adams, CO0.3100
June 212:42 PM MDTEF0Adams, CO0.150
June 213:11 PM MDTEF0Adams, CO0.150
June 215:43 PM MDTEF0Hamilton, KS0.525
June 216:45 PM MDTEF0Dewey, SD0.320

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.